Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS Baltimore/Washington

July 31, 2004Baltimore County, Carroll County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 31, 2004, 10:31 PM EDT for Baltimore County, Carroll County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 10:31 PM EDT (02:31 UTC)
Expired
Aug 1, 2004, 1:30 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Baltimore County, MD, Carroll County, MD

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 010233
FFWLWX
MDC005-013-010530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1031 PM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CARROLL COUNTY IN NORTH CENTRAL MARYLAND
  BALTIMORE COUNTY IN NORTHERN MARYLAND

* UNTIL 130 AM EDT.

* AT 1031 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  5 MILES SOUTH OF REESE NORTHEAST TO THE PRETTYBOY RESERVOIR... 
MOVING NORTHEAST AT 15 MPH.  RADAR INDICATES THAT UP TO TWO INCHES 
OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. NUMEROUS STORMS 
WILL REPEAT OVER THE SAME TRACK. ANOTHER ONE TO TWO INCHES WILL BE 
POSSIBLE THROUGH 130 AM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE HAMPSTEAD AND MANCHESTER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3947 7710 3939 7706 3967 7664 3976 7680

$$

HTS
1 follow-up statement
000 
WGUS71 KLWX 010407
FFSLWX
MDC005-013-010530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 AM EDT SUN AUG 1 2004

...FLASH FLOOD WARNING CONTINUES FOR CARROLL AND BALTIMORE COUNTIES
   UNTIL 130 AM EDT...

AT 1206 AM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY
HEAVY RAIN ALONG A LINE EXTENDING FROM 11 MILES EAST OF BENTLEY
SPRINGS TO LOUISVILLE...MOVING EAST AT 20 MPH.

RADAR INDICATES THAT FIVE AND A HALF INCHES OF RAIN HAS ALREADY 
FALLEN OVER THE WARNED AREA. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE 
THROUGH 130 AM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE COCKEYSVILLE...HAMPSTEAD...MANCHESTER...REISTERSTOWN AND
GAMBER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$

ROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:30 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 31, 10:30 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT SAT JUL 31 2004

.UPDATE...

FLOOD WATCH REMAINS IN EFFECT OVERNIGHT FOR AREAS WEST OF THE BLUE
RIDGE.

MADE VERY FEW CHANGES TO THE FORECAST THIS EVENING. SHOWERS AND
THUNDERSTORMS CONTINUING TO DEVELOP OVER PORTIONS OF NORTHEAST
MARYLAND AND NORTHERN VIRGINIA. ALTHOUGH THE HEAVIEST RAINFALL
IS EAST OF THE WATCH AREA AT THIS TIME...WILL KEEP WATCH AS PREVIOUSLY
OUTLINED AS MODELS CONTINUE TO SHOW STRONG THETA E RIDGE ACROSS THE
WATCH AREA THROUGH MID DAY SUNDAY. POP/TEMP/WIND FCST FROM AFTERNOON
PACKAGE STILL LOOK GOOD. ONLY MINOR TWEAKS TO GRIDS...TO TRIM POPS
DOWN A CAT.

PREVIOUS DISCUSSION
.SHORT TERM (TONIGHT AND SUNDAY)...

COLD FRONT IS CURRENTLY SLICING THROUGH CENTRAL OH/WESTERN KY...WITH
SHOWERS AND THUNDERSTORMS WELL AHEAD OF THE FRONT MOVING THROUGH OUR
EXTREME NW COUNTIES ALONG A THETA-E AXIS. REST OF THE CWA IS QUIET
ATTM. BEST FOCUS FOR SHOWERS/THUNDERSTORMS WILL BE ASSOCIATED WITH
THE COLD FRONT AS IT MAKES ITS WAY EAST OVER THE NEXT 24 HOURS.
STORMS HAVE BEEN MOVING NE AT 15-20 MPH...BUT WITH HIGH PWS AND
MULTIPLE CELLS MOVING OVER THE SAME AREAS...WILL EXPAND FLOOD WATCH
FURTHER EAST ACROSS THE CWA...BASICALLY TO INCLUDE ALL COUNTIES WEST
OF THE BLUE RIDGE...AND WILL ALSO EXTEND FLOOD WATCH THROUGH 8AM
SUN. HIGHEST POPS (CATEGORICAL TO LIKELY) TONIGHT WILL RESIDE WEST
OF THE BLUE RIDGE IN THE FLOOD WATCH AREA...WITH CHANCE POPS ACROSS
THE REMAINDER OF THE CWA.

ON SUNDAY...DRYING WILL BEGIN TO TAKE PLACE ACROSS THE EXTREME WEST
POST-FRONTALLY. HOWEVER...WILL STILL HOLD ON TO AT LEAST SLGT CHC
POPS HERE...WITH CHC POPS ACROSS REMAINDER OF CWA. LOOKS LIKE THE
FRONT LOSES SOME OF ITS PUNCH AND GETS HUNG UP JUST EAST OF THE
BLUE RIDGE...THUS LITTLE AIR MASS CHANGE IS EXPECTED ACROSS THE
DC/BALT METRO AREAS.

&&

.AVIATION...

BIG ISSUE IN TAFS IS TIMING OF PRECIP ACROSS TAF SITES.
HIT KMRB WITH TSRA ABOUT 20Z...WITH KCHO ABOUT 00Z AND REMAINDER OF
SITES AFTER 02Z. GENERAL TREND WAS FOR 4 HOURS WORTH OF MVFR/IFR
CEILINGS/VISIBILITES IN TSRA...FOLLOWED BY SIMILAR CONDITIONS IN A
FEW HOURS WORTH OF SHRA. ALSO INCLUDED SUSTAINED 10-12KT WINDS WITH
GUSTS TO 18KT ACROSS MOST TAF SITES THROUGH EVENING HOURS.

&&

.LONG TERM (SUNDAY NIGHT AND BEYOND)...

THE LONG TERM FORECAST HAS COME INTO FOCUS A LITTLE BETTER.  THE
FORECAST MAINLY REVOLVES AROUND TWO BOUNDARIES...ONE ON SUNDAY AND
THE OTHER ON WEDNESDAY.

THE AVN AND ETA ARE IN BETTER AGREEMENT TODAY FOR THE MEDIUM RANGE. THE
00Z EXTENDED GFS HAD A VERY STRONG SHORTWAVE MOVING EAST ALONG A
BOUNDARY INTO THE WEDNESDAY/THURSDAY TIME PERIOD...ALONG WITH A
DEEPENING SURFACE LOW. DISCOUNTED THIS SOLUTION.

AT 500MB...STRONG HIGH TO REMAIN CENTERED OVER THE DESERT SOUTHWEST
WITH A TROUGH OVER THE EAST COAST. AT THE SURFACE...A FRONTAL
BOUNDARY WILL BE MOVING THROUGH THE CWFA AT THE BEGINNING OF THE
PERIOD. THIS BOUNDARY WILL END UP STALLING BY LATE SUNDAY/EARLY
MONDAY AND EVENTUALLY DISSIPATING OR BEING ABSORBED BY THE
APPROACHING LOW PRESSURE SYSTEM.

ON WEDNESDAY...FRONTAL BOUNDARY MOVES SOUTH THROUGH THE
CWFA...BRINGING A SLIGHTLY DRIER AIRMASS TO THE REGION.

THE REMAINDER OF THE FORECAST PERIOD (THU-SAT) WILL BE DOMINATED BY
A LARGE SURFACE HIGH. WITH A LIGHT WIND REGIME...MTN CIRCULATIONS
AND MESOSCALE BOUNDARIES WILL DOMINATE WHEN/IF PRECIP DEVELOPS. HAVE
GONE WITH ISOLATED POPS DURING DAYTIME HEATING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH TONIGHT AND SUNDAY MORNING MDZ002-003.
VA...FLOOD WATCH TONIGHT AND SUNDAY MORNING VAZ021-025>31.
WV...FLOOD WATCH TONIGHT AND SUNDAY MORNING WVZ048>055.
MARINE...NONE.

&&

SHORT TERM...PELOQUIN
LONG TERM...LISTEMAA
Hazardous weather outlook, Jul 31, 4:58 PM EDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT SAT JUL 31 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010457-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
458 PM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT WILL CONTINUE TO MOVE ACROSS THE REGION LATE THIS AFTERNOON
THROUGH TONIGHT.

A FEW OF THE STORMS OVER NORTH CENTRAL MARYLAND AND NORTHERN VIRGINIA
MAY PRODUCE SOME STRONG WINDS AND HEAVY RAINFALL.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN THOSE AREAS.

OTHERWISE...A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR AREAS
ALONG AND WEST OF THE BLUE RIDGE. AS THE STORMS DEVELOP...SOME STORMS
WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL IN A SHORT
AMOUNT OF TIME. RAINFALL AMOUNTS UP TO TWO INCHES WILL BE POSSIBLE
WITH SOME OF THE STORMS THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER RAINFALL
AND ANY FLOOD REPORTS WILL BE APPRECIATED.

In the hours before

Special weather statement, Jul 31, 5:58 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT SAT JUL 31 2004

VAZ028-WVZ050-055-312245-
FREDERICK VA-HAMPSHIRE WV-HARDY WV-
558 PM EDT SAT JUL 31 2004

...THUNDERSTORMS APPROACHING THE NORTHERN SHENANDOAH VALLEY...

AT 558 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF MCCAULEY...MOVING EAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL AND WIND
GUSTS TO 50 MPH. LOCAL RAINFALL MAY EXCEED AN INCH AND A HALF IN
LESS THAN AN HOUR. THIS WOULD PRODUCE PONDING OF WATER ALONGSIDE
ROADWAYS...AND CAUSE RAPID RISES ON CREEKS AND SMALLER RIVERS. THE
COMMUNITIES OF RIO...WARDENSVILLE...AND WILDE ACRES WILL BE AFFECTED
BY THIS STORM THROUGH 645 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

HTS
Special weather statement, Jul 31, 7:07 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT SAT JUL 31 2004

VAZ031-042-WVZ053-010000-
CLARKE VA-JEFFERSON WV-LOUDOUN VA-
707 PM EDT SAT JUL 31 2004

...THUNDERSTORMS MOVING FROM THE NORTHERN SHENANDOAH VALLEY INTO THE
BLUE RIDGE...

AT 707 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
WINCHESTER...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 50
MPH.

RAINFALL RATES BETWEEN ONE AND TWO INCHES WILL BE POSSIBLE. THIS MAY
CAUSE PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR POOR
DRAINAGE AREAS.

THE COMMUNITIES OF BERRYVILLE...PURCELLVILLE...ROUND HILL...BLUEMONT
AND CHARLES TOWN WILL BE AFFECTED BY THESE STORMS THROUGH 800 PM
EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS
ARE ISSUED.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:59 PM EDTFlash Flood WarningLWXHarford4 hr
Aug 1, 1:35 AM EDTFlash Flood WarningLWXBaltimore, Carroll3 hr
Aug 1, 7:59 AM EDTFlash Flood WarningLWXBaltimore3 hr
Aug 1, 4:08 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Aug 1, 7:14 PM EDTFlash Flood WarningLWXBaltimore91 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.